Alert archive / Kansas / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 103, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 29, 2018, 6:47 PM CDT for McPherson County, Kansas. It was in force for 28 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 29, 2018, 6:47 PM CDT (23:47 UTC)
- Expired
- May 29, 2018, 7:15 PM CDT
- In force
- 28 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
County McPherson County, KS
The radar
The Wichita radar (KICT), 80 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 29, 6:56 PM CDT | HAIL 1.75 | 6 Sse Mcpherson, KS | |
| May 29, 6:58 PM CDT | HAIL 1 | 3 S Mcpherson, KS | |
| May 29, 7:06 PM CDT | HAIL 2.5 | 1 Ssw Mcpherson, KS | GOLF BALL TO BASEBALL SIZE HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 9 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 29, 2:40 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 11.8 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 184 J/kg
- Mixed-layer CIN
- -264 J/kg
- Mixed-layer LCL
- 1288 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
490
WUUS53 KICT 292347
SVRICT
KSC113-300015-
/O.NEW.KICT.SV.W.0103.180529T2347Z-180530T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
647 PM CDT TUE MAY 29 2018
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Eastern McPherson County in central Kansas...
* Until 715 PM CDT
* At 647 PM CDT, a severe thunderstorm was located 6 miles south of
Mcpherson, moving north at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Mcpherson, Lindsborg, Moundridge, Inman, Galva, Canton, Mcpherson
Airport and Roxbury.
This includes Interstate 135 between Mile Markers 48 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3830 9737 3819 9756 3823 9778 3860 9772
3861 9737
TIME...MOT...LOC 2347Z 199DEG 19KT 3828 9764
HAIL...1.50IN
WIND...60MPH
$$
MCGUIRE1 follow-up statement
248
WWUS53 KICT 292356
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
656 PM CDT TUE MAY 29 2018
KSC113-300015-
/O.CON.KICT.SV.W.0103.000000T0000Z-180530T0015Z/
McPherson KS-
656 PM CDT TUE MAY 29 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR EASTERN MCPHERSON COUNTY...
At 656 PM CDT, a severe thunderstorm was located near Mcpherson,
moving north at 20 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Mcpherson, Lindsborg, Galva, Canton, Mcpherson Airport and Roxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3833 9737 3819 9757 3820 9758 3832 9776
3860 9772 3861 9737
TIME...MOT...LOC 2356Z 199DEG 19KT 3833 9762
HAIL...1.75IN
WIND...60MPH
$$
MCGUIREWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 29, 3:13 PM CDT, 3 hours 34 minutes earlier.
Area forecast discussion, May 29, 3:13 PM CDT, 3 hours 34 minutes before
Area Forecast Discussion National Weather Service Wichita KS 313 PM CDT Tue May 29 2018 .SHORT TERM...(This evening through Thursday night) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the short term will the timing and intensity of the thunderstorm activity this afternoon and evening. Instability is strong with more than two grand of CAPE and 30 to 40 knots of shear will make this afternoon and evening ripe for severe weather. While golf ball sized hail and severe wind will be the initial primary threat, this will transition into a wind and heavy rain threat by the evening hours. PW is very high, generally holding in the 1.4 inch range which is well above the normal of 0.9 inches for this time of year. Moisture transport is also strong with good mid and upper level dynamics will make any storm that develops this afternoon and evening a very effective rain maker. Much of the thunderstorm activity will have very heavy rain and will likely cause localized flooding. Once the frontal system moves through the region late tonight, the thunderstorm threat will come to an end. Unfortunately, this front will not change the air mass much if at all. Temperatures will still remain unseasonably warm and humid for the most part Wednesday and Thursday. Storm chances for Wednesday are good as there still is plenty of moisture available but instability, forcing and upper level dynamics are significantly less. As such, severe weather chances will drop off significantly Wednesday. However, with the ample moisture available, any storms that do develop will be capable of producing very heavy rain and some localized flooding in the southern areas of the CWA. Thursday, the rain and thunderstorm threat will shift a little more to the east into the Southeastern portions of Kansas. Metzger .LONG TERM...(Friday through Tuesday) Issued at 312 PM CDT Tue May 29 2018 Main challenge in the extended will be the extent of the heat for Friday and the timing of the cold front which will bring temperatures back down toward normal for this time of year. Friday, a mid level ridge will encroach on the region ahead of the cold front will southerly winds. This will allow temperatures to approach record levels for this time of year. If the wind shifts a little more to the west, records will become quite likely. The front is expected to come through later. Unlike the previous frontal system which came through Tuesday and Wednesday, this system will likely come through dry as the moisture transport just is not there to support significant thunderstorm development. By Saturday, winds will shift some out of the north and west and will allow temperatures to come back down toward normal for the weekend. Metzger && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1225 PM CDT Tue May 29 2018 Main aviation concern will be convective trends this evening through the overnight hours. Water vapor imagery shows upper wave spinning over northwest Nebraska/se SD. Outflow from morning convection pushed down into nw OK and looks to have finally stalled and is expected to slowly wash out. Meanwhile, sct elevated showers and storms continue across parts of central KS in an area of very strong mid level theta-e advection that looks to slowly shift northeast. Storms are still expected to develop generally after 21z west of I-135 as the main upper wave lifts out. This activity should affect KRSL-KGBD around 21-22z and KICT around 00-01z. Heavy rain, hail and strong winds will be possible with the stronger storms. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 66 91 69 93 / 70 10 40 10 Hutchinson 64 90 67 93 / 70 0 30 10 Newton 65 89 68 92 / 70 10 30 10 ElDorado 65 89 68 90 / 70 10 40 20 Winfield-KWLD 66 90 69 92 / 70 10 40 20 Russell 61 89 64 93 / 70 0 10 10 Great Bend 62 88 64 93 / 70 0 10 10 Salina 64 91 66 94 / 70 10 20 10 McPherson 64 90 66 92 / 70 10 30 10 Coffeyville 67 90 71 90 / 60 30 40 20 Chanute 66 89 69 89 / 60 20 40 30 Iola 66 88 69 88 / 60 20 30 40 Parsons-KPPF 67 90 70 90 / 60 30 40 30 && .ICT WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...ELM LONG TERM...ELM AVIATION...RBL
Hazardous weather outlook, May 29, 4:35 PM CDT, 2 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 435 PM CDT Tue May 29 2018 KSZ032-033-047>053-067>072-082-083-091>096-098>100-302145- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 435 PM CDT Tue May 29 2018 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight Thunderstorms will be developing this afternoon, generally along and west of Highway 99. Some of these storms are expected to be severe with golf ball sized hail and 70 mph winds. Additionally, an isolated tornado cannot be ruled out this afternoon. The hail threat will be primarily in the afternoon and early evening and will then transition to a wind and heavy rain threat. Many of these storms this evening hours are expected to have very heavy rain which is expected to cause localized flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Chances for storms will diminish or end early Wednesday before returning Wednesday night through Thursday night. A few strong storms are possible Wednesday night across south central and southeast Kansas. Moisture levels are high enough to allow these storms to be a heavy rain threat. Localized flooding in low lying areas is likely with some of these storms. Heat and humidity will increase across the region late in the week, with heat index values at or above 100 degrees possible during the afternoon hours on Friday across much of the area. Scattered showers and thunderstorms will again be possible Monday night into Tuesday. Some of these storms could be strong. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/
In the hours before
Local storm report, May 29, 6:09 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
609 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0606 PM HAIL ELLINWOOD 38.36N 98.59W
05/29/2018 E1.00 INCH BARTON KS TRAINED SPOTTER
&&Local storm report, May 29, 6:12 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
612 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM HAIL ELLINWOOD 38.36N 98.58W
05/29/2018 E1.75 INCH BARTON KS LAW ENFORCEMENT
&&Local storm report, May 29, 6:17 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
617 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0615 PM HAIL 4 WNW ELLINWOOD 38.38N 98.65W
05/29/2018 E1.25 INCH BARTON KS TRAINED SPOTTER
&&Local storm report, May 29, 6:21 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
621 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0517 PM TSTM WND DMG LINDSBORG 38.57N 97.68W
05/29/2018 MCPHERSON KS PUBLIC
REPORT OF LARGE TREE DOWN VIA SOCIAL MEDIA.
&&Local storm report, May 29, 6:31 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
631 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0631 PM HAIL 8 NE ELLSWORTH 38.82N 98.12W
05/29/2018 E1.75 INCH ELLSWORTH KS TRAINED SPOTTER
&&
RBLLocal storm report, May 29, 6:33 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
633 PM CDT TUE MAY 29 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0633 PM HAIL 8 NE ELLSWORTH 38.82N 98.12W
05/29/2018 E2.00 INCH ELLSWORTH KS TRAINED SPOTTER
&&
RBLThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 28, 9:11 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 64 min |
| May 28, 10:16 PM CDT | Special Weather Statement | ICT | Barton, Rice, Russell | 29 min |
| May 29, 2:51 PM CDT | Special Weather Statement | ICT | Sedgwick | 24 min |
| May 29, 3:11 PM CDT | Special Weather Statement | ICT | Marion | 34 min |
| May 29, 3:27 PM CDT | Special Weather Statement | ICT | Sedgwick | 33 min |
| May 29, 3:38 PM CDT | Severe Thunderstorm Warning | ICT | Butler, Sedgwick | 67 min |
| May 29, 3:54 PM CDT | Special Weather Statement | ICT | Harvey | 36 min |
| May 29, 4:28 PM CDT | Special Weather Statement | ICT | McPherson | 32 min |
| May 29, 5:05 PM CDT | Special Weather Statement | ICT | Harvey | 25 min |
| May 29, 5:08 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Saline | 28 min |
| May 29, 5:44 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 61 min |
| May 29, 5:46 PM CDT | Special Weather Statement | ICT | Saline | 29 min |
| May 29, 5:53 PM CDT | Special Weather Statement | ICT | McPherson | 37 min |
| May 29, 6:25 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln | 33 min |
| May 29, 6:30 PM CDT | Severe Thunderstorm Warning | ICT | Ellsworth | 28 min |
| May 29, 6:45 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Ellsworth, Rice | 60 min |
| May 29, 6:50 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 14 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.